Extrapyramidal syndrome is a movement disorder caused by damage to the extrapyramidal tract, a network of nerves that controls movement. Patients with this condition can have a variety of symptoms, including involuntary jerking, difficulty walking, and the inability to sit or stand still. The cause is usually a medication that interferes with dopamine in the brain, but it can also be the result of brain damage. When patients exhibit symptoms, a doctor can perform a thorough neurological exam to learn more about the patient's case and to explore possible causes.
The leading cause of extrapyramidal syndrome is psychiatric medication. Antipsychotic drugs and some drugs used to treat depression commonly cause extrapyramidal symptoms. Patients who take dopamine blockers can also develop this condition. Stopping the medication may help, but sometimes the effects are permanent, or take a long time to wear off. Patients on psychiatric medications should be vigilant for early symptoms so they can report them to a doctor as soon as possible.
Another potential cause of extrapyramidal syndrome is an injury to the brain that involves the extrapyramidal tract. Some forms of cerebral palsy can involve this area of the brain, and it can also be damaged by lesions from brain tumors and degenerative neurological diseases. In this case, medical imaging of the brain may show signs of the physical damage. This can allow a doctor to pinpoint the cause and determine the best treatment option. In this case the goal is to arrest additional damage, and it may not be possible to repair the existing damage.
Patients with extrapyramidal syndrome can have trouble with basic tasks and may need support when walking in the form of a cane, walker, or other mobility aid. Physical therapy can sometimes help patients with issues like hand tremors that interfere with fine motor skills. Devices like jar openers, oversize tools, and so forth can also help the patient adapt to tremors or involuntary jerks that make it hard to dial a phone or operate a computer. Some patients may also benefit from medications.
The risk of developing extrapyramidal syndrome is a consideration patients should think about when they start psychiatric medication. The benefits of the drug may outweigh the risks of side effects, especially if the patient and doctor work together to slowly adjust the medication to find the most appropriate dose. It is important to remain in communication with a doctor while on such medications to discuss the development of side effects and the best way to deal with them.